News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Hives And Itching From Expired Oxycontin


 quinbee1 - Fri Jan 12, 2007 10:06 pm

I have itching and bad hives condition. from taking expired oxycontin. this been going on for six months after i taken them
and the doctors here aint helping. i've taken scabies creams,hydroxyzine pamoate, prednisone,and benadryl creams. i don't have health insurance so they say they cant help me. but i know its from the expired oxycontin. cause i had tighting of the chest, Trouble breathing "out my nose at bedtime both nostrals gets closed up" itching and big rasied hives with in a day of taking the expired pills. i had them for a tooth ache.. i still had a few left over so i thought it would be no harm in taken them for a backahce. But no one listens to me they rather treat me in stages cause i have any health insurance. i have three months tell im able to have my insurance kick in for my job.
what can i do to fix this problem.. it cause stress in my day and night life. I don't wanna take need all my life thats how it feels.
Thanks in advance -Quintin
 Dr. Chan Lowe - Fri Jan 12, 2007 11:28 pm

User avatar If I understand the time line correctly, you took the oxycodone 6 months ago and began having symptoms. Now, you have not taken the oxycodone in several months, but continue to have hives. Is this correct?

Continuing to have an allergic reaction six months after the ingestion of an allergic substance would be extremely rare. The offending agent will have been long gone from your body. As such, I would wonder if you have another allergen (in addition to the oxycodone) that you may still be exposed to. Continuing exposure would cause continuing symptoms.

Another possibility is that the hives are not actually related to the classic histamine mediated allergic reaction. Diagnosis of these conditions really requires a visual inspection of the rash that you have, something not possible over the internet unfortunately. So I can't give you much information about this possibility.

Have you tried any allergy medications? A good starting point would be to try diphenhydramine. This is a good antihistamine and typically will be quite effective against hives. Note that it can cause sedation so be prepared.

If your symptoms persist I would recommend follow up with your doctor. You may also consider getting an appointment with a dermatologist if you are able.

Hope this helps.
 quinbee1 - Sat Jan 13, 2007 2:33 am

Yes, Thats correct.. I want to say thank you for your time and advice. Im not sure if i've used diphenhydramine already. But during the course of this breakout i have used different kinds of allergy meds. wish i have the old pill bottles handy i would make a list of them for you. not that it would help but just to inform you of what i taken. i cant go to a dermatologist for awhile so im going to have to say cool literality :) I have one more question..
Is Hydroxyzine Pamoate "Vistaril" Any different from
diphenhydramine? Thanks
 Dr. Chan Lowe - Sat Jan 13, 2007 12:47 pm

User avatar Hydroxyzine is quite a bit more potent that diphenhydramine. (The common brand name for diphenhydramine is Benadryl.) If you are continuing to have symptoms despite the antihistamine type medications such as hydroxyzine or diphenhydramine, you may need a short course of steroids to shut the allergy process down.

An allergist may be able to do some skin testing to see what it is that you are reacting to. In your case, an allergist may be better than a dermatologist once you have your insurance in place.

I hope you feel better soon.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here